Minnesota, 2008

Damaging Winds in Minnesota, July 31, 2008

July 31, 2008 · NWS ABR · 2 events in 1 county or zone

A line of severe thunderstorms moved out of South Dakota and across Big Stone County bringing damaging winds mainly to southern Big Stone County. Many trees and branches were downed along with damage to some structures, grain bins, and crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of severe thunderstorms moved out of South Dakota and across Big Stone County bringing damaging winds mainly to southern Big Stone County. Many trees and branches were downed along with damage to some structures, grain bins, and crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 3:54 AM CST, 26 minutes earlier.

Area forecast discussion, Jul 31, 3:54 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT THU JUL 31 2008

.SHORT AND LONG TERM...TODAY THROUGH WEDNESDAY
VERY STRONG WINDS ASSOCIATED WITH MCS CONTINUES TO MOVE EASTWARD
ACROSS NORTHEASTERN SOUTH DAKOTA AND EXPECT SEVERE WINDS TO
CONTINUE EASTWARD OVER THE NEXT HOUR OR SO. NUMEROUS REPORTS OF
TREES DOWN IN ABERDEEN AND ACROSS MUCH OF BROWN COUNTY. WILL KEEP
DISCUSSION BRIEF THIS MORNING AS SHORT TERM IS RATHER QUIET ASIDE
FROM THIS MORNINGS ACTIVITY. WATCH CONTINUES FOR THE NORTHERN AND
EASTERN PART OF THE CWA UNTIL 12Z. EXPECT ACTIVITY TO MOVE OUT OF
THE AREA LATER THIS MORNING. STILL A SLIGHT CHANCE FOR
THUNDERSTORMS THIS AFTERNOON ACROSS THE EXTREME EASTERN CWA BUT
MOST LOCATIONS SHOULD REMAIN DRY. HIGH PRESSURE SETTLES IN TONIGHT
AND FRIDAY BRINGING DRY CONDITIONS. WILL SEE WARMING TEMPERATURES
INTO SATURDAY AS UPPER LEVEL RIDGING BUILDS ACROSS THE NORTHERN
PLAINS.

HEADING INTO THE EXTENDED PERIOD IT APPEARS A BROAD AREA OF LOW
PRESSURE HANGS OUT ACROSS THE NORTHERN PLAINS WITH WARM
TEMPERATURES CONTINUING. SLIGHT CHANCES FOR PRECIP WILL REMAIN IN
THE FORECAST OFF AND ON DURING THE EXTENDED PERIOD.

&&

.AVIATION...
STRONG THUNDERSTORMS TO AFFECT KABR/KATY EARLY THIS MORNING WITH
CONDITIONS DROPPING TO IFR AT TIMES WITHIN HEAVIER SHOWERS. AFTER
THIS ACTIVITY MOVES EAST THIS MORNING EXPECT VFR CONDITIONS AT ALL
TAF SITES THROUGH THE REMAINDER OF THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 2:09 PM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT WED JUL 30 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-312015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
309 PM CDT WED JUL 30 2008 /209 PM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL/HIGH
WINDS BEING THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS NOT
OUT OF THE QUESTION. THERE WILL BE A BETTER CHANCE FOR STORMS
ACROSS THE EASTERN FORECAST AREA LATE THIS EVENING AND INTO THE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STORMS WILL PERSIST ACROSS EXTREME EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...A FEW OF WHICH
COULD BECOME SEVERE.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
NIGHT...THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE
POTENTIAL IS UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 31, 4:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     TSTM WND DMG     1 NE WESTPORT           45.66N 98.48W
07/31/2008                   BROWN              SD   PUBLIC

            ROOF BLOWN OFF OF BARN AND GARAGE DOOR BLOWN COMPLETELY
            INTO BARN

&&

TMT
Local storm report, Jul 31, 4:07 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     ABERDEEN                45.47N 98.48W
07/31/2008                   BROWN              SD   NWS EMPLOYEE

            LARGE TREE DOWN ON TOP OF CAR ON SOUTH MAIN STREET

&&

TMT
Local storm report, Jul 31, 4:11 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     4 SE PIERPONT           45.46N 97.77W
07/31/2008  M60 MPH          DAY                SD   PUBLIC

            ROOF BLOWN OFF BARN AND GRAIN BINS DOWN

&&

TMT
Local storm report, Jul 31, 4:16 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     TSTM WND GST     WEBSTER                 45.34N 97.52W
07/31/2008  E70 MPH          DAY                SD   TRAINED SPOTTER

            ESTIMATED WINDS AT 70 MPH WITH MANY TREES DOWN INCLUDING
            SEVERAL EVERGREENS

&&

TMT
Local storm report, Jul 31, 4:18 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     4 SE WEBSTER            45.29N 97.46W
07/31/2008  E70 MPH          DAY                SD   TRAINED SPOTTER

            ESTIMATED WIND SPEED OF 70 MPH WITH PEA SIZED HAIL

&&

TMT
Local storm report, Jul 31, 4:20 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     MELLETTE                45.15N 98.50W
07/31/2008  E70 MPH          SPINK              SD   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN IN ESTIMATED WIND SPEEDS OF 70 MPH

&&

TMT

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
July 31, 4:20 AM CST
Where
Big Stone County, 1.15 mi WNW of Ortonville Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.304, -96.443

Eighty mph winds downed many trees in Ortonville.

Thunderstorm Wind, Big Stone

When
July 31, 5:00 AM CST
Where
Big Stone County, Odessa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -96.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127842, 127844.